What Being on the Pill Did to Me

While being on the pill is great if you don’t want kids, and in my previous blog we discussed the discussed the long term affects of being on the pill. I realized that I never shared just how the pill affected me, and how bad. I’d love to share that with you now. While most will think that this is geared mainly toward women, I feel that men should read this as well. It helps everyone to gain understanding on what women go through while they take the pill. While most women will have completely different experiences while taking the pill, this is what I personally experienced while I was taking the pill.

Before I went on the pill, I use to have so much energy that I had to be involved in several different sports, even in high school. Before the pill I was running, hitting the gym, MMA, and yes boxing. In high school I was involved in color guard, varsity volleyball, running, karate, and I walked everywhere. When I was on school beaks I went to stay with my Dad at El Toro Marine Corps Air Station, and he’d have me run 10 miles with him when he got off duty. In addition we’d hit the gym, and even go off base to hit up comic book stores before dinner. When I went on the pill my energy levels plateaued, to the point where I was taking naps while I was on ten (10) minute breaks from work. The weekends were worse, I was struggling to do housework, study, and even go to the gym. During the weekdays I was struggling to wake up, driving to work mostly while still veery sleepy, and it was taking three (3) to four (4) cups of coffee just to start to wake up. I was tired all the time all month long.


My acne was at its worst while I was on the pill. My acne wasn’t even this bad while I was in high school, and even PMDD didn’t make my acne this bad. The pill can make acne worse, or it can give you acne. Now, with the acne part out of the way its time to get to the big question. Does the pill kill a woman’s sex drive? Yes, it actually does. That is majorly due to the suppression of testosterone that is produced during ovulation. My sex drive did increase, however, it wasn’t as bad as most women. Most women also experience drying out quickly during sex; I never dried out during sex.

Women are always concerned about weight gain while being on the pill. Before I started taking the pill I weighed one hundred and sixty-five (165) pounds with 28% body fat. I was working on getting down to my desired body composition and I was loving where I was. After about two (2) years on the pill, I had gained about forty (40) pounds and my body fat fluterated between 30% and 31.6% body fat. My weight would not decrease, and my body was holding onto the body fat. Why does the body hold onto body fat while on the pill? Studies have been on this subject but a lot of people do claim it is a myth. I’m here to tell you its not a myth. Weight gain is a side affect of the pill and the shot. People who use either for over one year will start to see the weight gain. This is because of high levels of estrogen, even if you get a low hormone birth control, you still have high levels of estrogen in your body. Your appetite increases, and your body retains water. Here’s how it works… estrogen stimulates renin-angiotensin, which is a component from the kidney’s, this is what makes the body hold on to water which results in fluid retention.

The pill, as we know, contains estrogen and progestin, these two hormones cause alterations to your metabolism. It changes the glucose, lipid, and protein metabolism, these suggest that you dosages in estrogen and progestin should be minimized as much as possible. Also, the metabolism of the pill by the liver requires extra amounts of B-complex vitamins, vitamin C, magnesium, and zinc. If you, like me, have been taking the pill for years you are creating nutrient deficiencies. Weight gain, fluid retention, mood swings, and depression are all caused by this nutrient deficiency. So, with the estrogen and the progestin altering your metabolism, the pill is also creating a nutrient deficiency, which are the two reasons why women gain weight while on the pill.

As I right this blog I have been off the pill for twenty-four (24) hours. My doctor informed me that it will take about three (3) to six (6) month for my body to return to normal. I will be documenting monthly what it is like, and what I am experiencing by going off the pill. I will be writing another entry documenting my first month off the pill, and I will be posting it on June 27th. I hope that by sharing this with you, that women will talk to their doctors and do research when making the decision to use any form of oral contraceptive.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s